Printer Friendly
The Free Library
23,375,127 articles and books


Gabapentin withdrawal.

The Problem

Many of the patients at your long-term psychiatric treatment center (also known as a state prison) receive treatment with gabapentin for chronic pain or seizure disorders. Some inmates may well be using their gabapentin prescriptions for recreational purposes or for bartering. You are aware of previous reports of gabapentin abuse in prison populations (Am. J. Addict. 2004;13:321-3). In either case, you wonder about the risk for some type of withdrawal should a vulnerable inmate/patient be shaken down for his gabapentin.

The Question

What types of withdrawal phenomena can occur with abrupt cessation of gabapentin?

The Analysis

We performed a Medline search combining "gabapentin" and "withdrawal."

The Evidence

Gabapentin enhances GABAergic transmission possibly via agonist action at the [gamma]-aminobutytric acid type B receptor (Mol. Pharmacol. 2001;59:144-52), although the precise mechanism of action is unknown.

One early case report described a 48-year-old female with a 20-year history of bipolar disorder (J. Clin. Psychopharmacol. 1999;19:188-9). She was treated with gabapentin 500 mg/ day for approximately 4 weeks for hypomania, at which point she became depressed. (Other primary mood stabilizers caused side effects.) The gabapentin was tapered off, and within 48 hours of the last dose she became catatonic. After several days, she was successfully treated with lorezepam. The authors considered withdrawal from gabapentin to be the cause of the catatonia because the patient had never before experienced such a state.

Another investigator described three case reports of gabapentin withdrawal (Clin. Neuropharmacol. 2001;24:245-6). The first case was that of a 29-year-old male treated with gabapentin 4,800 mg/day over 6 weeks for bipolar disorder. (Other mood stabilizers were intolerable.) He ran out of tablets and had no access to a refill. Within 1 day of the last dose, he experienced anxiety, diaphoresis, and palpitations. By day 3, he was confused and his spouse brought him to the emergency department. He was tachycardic, tachypneic, and hypertensive. Physical exam, blood counts, chemistry panel, urinalysis, urine drug screen, and head CT were all normal or negative. Gabapentin was reinitiated, and the patient began showing recovery within hours.

The second case was that of a 36-year-old male treated with gabapentin 3,600 mg/day over 2 months for bipolar disorder and chronic back pain. For financial reasons, he abruptly discontinued gabapentin. He presented in a very similar fashion to the first case; the workup was negative except for asterixis, myoclonus, and the presence of agitation. Gabapentin was initiated again, along with a single dose of lorazepam (2 mg IM). He began recovery within hours.

The third patient, a 28-year-old male treated with gabapentin 2,400 mg/day over 6 months for migraine headaches, left town without his tablets. Within 48 hours, he presented with irritability, diaphoresis, and a headache. Physical examination was normal. Symptoms resolved upon reinitiation of gabapentin.

A separate case report described a 34-year-old male with lumbar disk disease who was treated with gabapentin 8,000 mg/day for 9 months (J. Toxicol. Clin. Toxicol. 2002; 40:925-8). He ran out of tablets and was unable to obtain a refill. After 2 days, he presented to the emergency department in status epilepticus. He had no prior history of seizure disorder and was not receiving other medications. Medical evaluation for other causes of seizure was ruled out. He was restarted on gabapentin (at a lower dose) and did well.

Other investigators described two cases of gabapentin withdrawal (J. Clin. Psychiatry 2007;68:483-4). The first patient was a 33-year-old man with a history of alcohol dependence and alcohol withdrawal delirium tremens. Multiple reliable sources indicated that he was using only cannabis, and laboratory studies were consistent with collateral sources. He received gabapentin 3,600 mg/day for alcohol cravings; 3 days after running out of tablets, he presented with confusion, diaphoresis, disorientation, agitation, tachycardia, hyperreflexia, and tremu-lousness. He was treated with lorazepam 6 mg/day and haloperidol 10 mg/day for 1 day without benefit. Gabapentin was restarted at 1,800 mg/ day with resolution of his difficulties.

In the second case, a 63-year-old male was prescribed gabapentin 1,800 mg/day for chronic back pain. (He was actually taking more.) For various reasons, gabapentin was abruptly discontinued; 3 days later, he was hallucinating, tachycardic, febrile, diaphoretic, tremulous, and agitated. Over the next 2 days, he received 48 mg of lorazepam with limited improvement. On day 6, gabapentin 1,200 mg/day was restarted with rapid recovery.

The Conclusion

The database for gabapentin withdrawal is in the early phase of development and is entirely based on case reports, but cases of gabapentin withdrawal have included catatonia, seizure, and delirium tremens-like withdrawals, which is consistent with the presumed mechanism of action.

DR. LEARD-HANSSON is a forensic psychiatrist who practices in San Diego. DR. GUTTMACHER is chief of psychiatry at the Rochester (N.Y.) Psychiatric Center. They have no financial interest in any product or service discussed in this column. They can be reached at cpnews@elsevier.com
COPYRIGHT 2008 International Medical News Group
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2008 Gale, Cengage Learning. All rights reserved.

 Reader Opinion

Title:

Comment:



 

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:EVIDENCE - BASED PSYCHIATRIC MEDICINE
Author:Leard-Hansson, Jan; Guttmacher, Laurence
Publication:Clinical Psychiatry News
Date:Jul 1, 2008
Words:832
Previous Article:Cases show virulence of online pornography.
Next Article:Clarity offered on ECGs, ADHD medications.
Topics:

Terms of use | Copyright © 2014 Farlex, Inc. | Feedback | For webmasters